Ursula arrives in her physician’s office to receive doxorubicin and cyclophosphamide. The nurse places a peripheral IV in the dorsum of her right hand and notes a brisk blood return. Before the IV tubing is connected, Ursula goes to the restroom. When she returns, the nurse dons personal protective equipment, connects the IV tubing, and begins pushing the chemotherapy. After 5 ml, Ursula complains of hand pain, and the nurse notes a nickel-sized bump.
What Would You Do?
Doxorubicin is a well-recognized vesicant. Because it binds to cellular DNA and is not metabolized in the tissues, extravasations tend to be more severe than with non–DNA-binding vesicants such as vincristine. Although hand veins are often easy to cannulate, they are not the preferred choice for vesicants because of their proximity to vital tendons and nerves. Patency for the peripheral IV was compromised when Ursula used the restroom. The nurse admitted she did not recheck patency prior to starting the chemotherapy because she had just done it five minutes prior.
The infusion department was able to initiate treatment with dexrazoxane, the approved antidote for anthracycline extravasations. Because three infusions are required, Ursula was instructed to return for treatment at the same time for the next two days. The nurse also instructed her to monitor for swelling, pain, blistering, and skin sloughing at the site.